Dr. Myers, I am a 13 year survivor who is facing a rapidly rising PSA (12 week doubling time) and doctors who now feel that the repeated intermittent hormone therapy (zoladex) contributed to numerous heart blockages. My RCA is 100% blocked(failed bypass) and not treatable. I am being see by David McLeod and Jim Gulley at CPDR at Walter Reed. My PSA was 8.2 last week and I will see Dr Gulley nest week, I just don’t know what to ask at this point. They have said that they do not want to do further ADT because of the heart risk and the latest plan is to treat symptoms rather than try to slow the disease any more.
First, I think that Dr. Gulley and McLeod are superb physicians with extensive experience in the treatment of prostate cancer and you are in good hands. However, this is a controversial area of prostate cancer medicine and experts do disagree at times. I would ask how aggressively your heart disease has been treated. The cardiovascular risks of hormonal therapy involve a drop in the good (HDL) cholesterol, an increase in triglycerides and an increased risk of diabetes. Finally, hormonal therapy can worsen systolic blood pressure. All of these problems can be aggressively treated. High-dose Niacin is the most effective at increasing HDL and will lessen triglycerides. Statins, like Crestor, Lipitor or Zocor (generic version is simvastatin) can lower LDL. Metformin can be used in combination with the statins to significantly lower the risk of cardiovascular disease in diabetics. I would try to lower your LDL cholesterol as much as possible, certainly less than 70. We would also try to increase your HDL as much as possible. I have found the combination of high-dose niacin and Crestor to be most effective. All of these drugs have side effects, but I have a rather detailed program to reverse most of the side effects that might develop. Finally, I would tell you to eliminate red meat, dairy fat and egg yolks from your diet. With all of these tools, it would be uncommon for me not to be able to treat a 58 year old with intermittent hormonal therapy.